Nebraska, 2009

Hail and Damaging Winds in Nebraska, August 9, 2009

August 9, 2009 · NWS OAX · 6 events in 4 counties and zones

Scattered thunderstorms, a few severe, developed along a cold front that pushed slowly into southeast Nebraska during the mid to late afternoon hours of August 9th. Temperatures ahead of the front climbed into the 90s with dew points in the 70s providing a modestly unstable environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms, a few severe, developed along a cold front that pushed slowly into southeast Nebraska during the mid to late afternoon hours of August 9th. Temperatures ahead of the front climbed into the 90s with dew points in the 70s providing a modestly unstable environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 9, 1:38 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 9, 1:38 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
238 PM CDT SUN AUG 9 2009

.DISCUSSION...

EVENING CONVECTION WILL BE THE MAIN CONCERN IN THE NEAR
TERM...THEN FOCUS TURNS TO POPS ON MONDAY/MONDAY NIGHT.

LATEST WATER VAPOR IMAGERY IN COMBINATION WITH RUC 500MB ANALYSIS
SHOWS UPPER LEVEL TROF AXIS OVER THE WESTERN DAKOTAS INTO NERN
COLORADO WITH SOUTHWEST FLOW OUT AHEAD OF IT ACROSS MUCH OF THE
CNTRL PLAINS. EMBEDDED WEAK SHORTWAVE ENERGY CONTINUES TO MOVE
THRU THE SWRLY FLOW ACROSS PORTIONS OF SWRN KS. AT THE SFC...CDFNT
BISECTS THE CWA AND EXTENDS FROM BASICALLY WEST CNTRL IA TO NEAR
THE SFC LOW IN NCNTRL KS. ELEVATED TSTMS CONTINUE ALONG THIS
BOUNDARY.

FORECAST FOR LATE THIS AFTERNOON AND TONIGHT IS NOT REAL CLEAR CUT
AT THE MOMENT. THINKING IS THAT CONVECTION WILL BECOME MORE
WIDESPREAD ALONG AND SOUTH OF THE FRONT WHERE A VERY UNSTABLE
AIRMASS IS IN PLACE AND 0-6KM BULK SHEAR IS ON THE ORDER OF
40-50KTS AS FORCING FROM SWRN KS SHORTWAVE ENERGY MOVES NEWD
TOWARD THE REGION LATER THIS AFTERNOON. AIDING IN FORCING FOR
ASCENT WILL BE ENTRANCE REGIONS TO MID AND UPPER LEVEL JETS...SO
EXACTLY HOW FAR NORTH OF THE BOUNDARY CONVECTION WILL DEVELOP IS
QUESTIONABLE. WITH MID AND UPPER LEVEL FORCING INCREASING THIS
EVENING...THINK SOME ACTIVITY IS POSSIBLE NORTH OF THE
BOUNDARY...BUT CONFIDENCE IS LOW.

A FEW MODELS ARE GENERATING MCS ACTIVITY DEVELOPING OVER NWRN
NEB/SERN SD THIS EVENING IN ASSOCIATION WITH THE UPPER LEVEL TROF.
THIS ACTIVITY THEN DIVES SEWD AND COULD MOVE INTO OUR WESTERN
COUNTIES MONDAY. WL CONTINUE A SMALL POP TO ACCOUNT FOR THIS NEAR
THE KS/NE BORDERS.

MUCH OF THE REMAINDER OF THE FORECAST WL BE DRY AND NEAR SEASONABLE
FOR TEMPERATURES AS THE UPPER RIDGE BEGINS TO BUILD BACK INTO THE
CNTRL CONUS. THE FORECAST BECOMES MORE UNCLEAR TOWARD THE WEEKEND
AS FLOW BECOMES SOUTHWESTERLY AS A LARGE UPPER LOW BEGINS TO
TRACK ACROSS THE WESTERN CONUS. 12Z GFS WAS NOT FOLLOWED THIS
FORECAST PACKAGE AS IT APPEARS TO TRACK THE LOW TOO FAR NORTH
ACROSS SOUTHERN CANADA.

KERN

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAF ISSUANCE...
CONCERNS IN THE TAF CYCLE INCLUDE CONVECTION THIS AFTN/EVNG INTO THE
EARLY OVERNIGHT...AS WELL AS SMALL POTENTIAL FOR REDUCED VIS CLOSER
TO MRNG.  SHOULD SEE SHRA/TSRA LINGERING NEAR KOMA/KLNK FOR SEVERAL
MORE HRS TODAY.  FOR NOW...HAVE INCLUDED JUST SHOWER AND CB
MENTION...AND WILL AMEND AS NEEDED TO TIME THROUGH ANY TSRA WITH
MVFR CIGS/VIS.  GROUND IS FAIRLY MOIST...AND AS CONVECTION PUSHES
SE...MODELS HINT AT LINGERING LOW-LEVEL MOISTURE AND WEAK WINDS.
DID NOT ADD A VIS RESTRICTION IN THIS CYCLE...BUT WILL NEED TO BE
CONSIDERED IN LATER CYCLES...PARTICULARLY AT KOFK AND ALSO AT KOMA.
ALL SITES SHOULD CLEAR BY AROUND 14Z...WITH INCREASING NWLY WINDS
LATE MRNG.

MAYES

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

MAYES/KERN
Hazardous weather outlook, Aug 9, 10:51 AM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1151 AM CDT SUN AUG 9 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-100700-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1151 AM CDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE FOR THE REST OF TODAY INTO
TONIGHT...ESPECIALLY SOUTH OF A LINE FROM COLUMBUS NEBRASKA TO
DENISON IOWA. CLOSER TO THE SOUTHERN BORDER OF NEBRASKA AND
IOWA...A FEW STORMS THIS AFTERNOON AND EVENING COULD REACH SEVERE
LIMITS. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING
WINDS...AS WELL AS LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA FROM MONDAY AFTERNOON INTO MONDAY NIGHT.
SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT...BUT PLEASE PASS ALONG ANY REPORTS OF HAIL...WIND DAMAGE
OR RAINFALL AMOUNTS OVER ONE INCH.

MAYES

In the hours before

Local storm report, Aug 9, 9:25 AM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1025 AM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HAIL             2 N NICKERSON           41.56N 96.47W
08/09/2009  E1.75 INCH       DODGE              NE   TRAINED SPOTTER

0710 AM     TSTM WND DMG     2 N NICKERSON           41.56N 96.47W
08/09/2009                   DODGE              NE   TRAINED SPOTTER

            4 INCH BRANCHES DOWN.

&&

MAYES
Local storm report, Aug 9, 10:55 AM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1155 AM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     HAIL             COLUMBUS                41.43N 97.36W
08/09/2009  E2.00 INCH       PLATTE             NE   TRAINED SPOTTER

            HAIL UP TO TWO INCHES IN DIAMETER

0608 AM     HAIL             COLUMBUS                41.43N 97.36W
08/09/2009  E1.75 INCH       PLATTE             NE   LAW ENFORCEMENT

            HAIL UP TO GOLFBALL SIZE WEST SIDE OF COLUMBUS

0641 AM     HAIL             4 N ROGERS              41.52N 96.92W
08/09/2009  E1.75 INCH       COLFAX             NE   PUBLIC

0652 AM     HAIL             4 NW NORTH BEND         41.51N 96.84W
08/09/2009  E1.75 INCH       DODGE              NE   AMATEUR RADIO

0710 AM     TSTM WND DMG     2 N NICKERSON           41.56N 96.47W
08/09/2009                   DODGE              NE   TRAINED SPOTTER

            4 INCH BRANCHES DOWN.

0710 AM     HAIL             2 N NICKERSON           41.56N 96.47W
08/09/2009  E1.75 INCH       DODGE              NE   TRAINED SPOTTER

0730 AM     TSTM WND DMG     3 NW BLAIR              41.57N 96.18W
08/09/2009                   WASHINGTON         NE   TRAINED SPOTTER

            SMALL TREE DOWN WIND EST 60 MPH

0747 AM     HAIL             1 SW MODALE             41.61N 96.03W
08/09/2009  E1.75 INCH       HARRISON           IA   TRAINED SPOTTER

&&

MAYES

The radar

The Omaha radar (KOAX), 114 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Gage

When
August 9, 3:09 PM CST
Where
Gage County, 1.38 mi N of Filley
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.300, -96.530

Hail up to 2 inches in diameter caused damage to at least one vehicle in the area.

Thunderstorm Wind, Johnson

When
August 9, 3:11 PM CST
Where
Johnson County, Sterling
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.470, -96.370

Thunderstorm winds estimated at over 60 mph downed large tree limbs in the area which caused some house and outbuilding damage. Crops were also flattened around town.

Thunderstorm Wind, Nemaha

When
August 9, 3:45 PM CST to 4:00 PM CST
Where
Nemaha County, Auburn to 4 mi SSE of Auburn
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.400, -95.830

A thunderstorm gust front, which preceded the rain from the storm, brought winds estimated at over 60 mph. These strong winds continued until well after the rain had started which, according to local newspaper reports, lasted for at least 15 minutes. The winds uprooted several big trees and snapped trees and limbs all over town. The downed trees and limbs caused house and vehicle damage, blocked streets and downed power lines. The downed power lines caused an hour and half power outage in Auburn and a 4 to 5 hour loss for rural areas surrounding town. A few transformers in the Auburn area were also damaged and a trailer was blown off of Highway 75 four miles south of town. This was the second wind storm within a week to hit the Auburn area, the other was on Aug. 4th, although this one was deemed much worse by local emergency management.

Thunderstorm Wind, Nemaha

When
August 9, 3:45 PM CST
Where
Nemaha County, Johnson
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.420, -96.000

A spotter estimated that thunderstorm wind gusts of around 65 mph downed 2 to 3 inch diameter tree limbs.

Thunderstorm Wind, Richardson

When
August 9, 3:50 PM CST
Where
Richardson County, Humboldt
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
40.170, -95.930

Thunderstorm wind gusts estimated at over 60 mph split or downed a significant number of large trees in the Humboldt area. The fallen trees caused scattered structural damage in the area, especially at the local cemetery where 20 to 30 trees were lost.

Thunderstorm Wind, Gage

When
August 9, 4:42 PM CST
Where
Gage County, 2.96 mi SE of Odell
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
40.020, -96.760

Thunderstorm winds estimated at around 60 mph downed 4 inch diameter tree limbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178795, 178796, 178797, 178798, 185826, 178800.